Montana, 2011

Winter Storm in Montana, February 17, 2011

February 17, 2011 · NWS GGW · 11 events in 11 counties and zones

The combination snow and blowing snow brought winter storm conditions to most of the area except for Garfield and Petroleum counties.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

The combination snow and blowing snow brought winter storm conditions to most of the area except for Garfield and Petroleum counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 16, 9:03 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 16, 9:03 PM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
903 PM MST WED FEB 16 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
A COLD FRONT WITH OVERRUNNING MOISTURE HAS MOVED INTO CENTRAL
MONTANA AND WILL CONTINUE INTO NORTHEAST MONTANA LATER TONIGHT.
FORECAST AND WINTER WEATHER ADVISORY APPEAR TO BE ON-TRACK WITH
SOME GRID EDITS TO ADJUSTMENT TEMPERATURES AND POPS...BASED ON
LATEST GUIDANCE AND OBSERVATIONS. TEMPERATURES UPSTREAM IN ALBERTA
HAVE ALREADY DROPPED BELOW 0*F. MODELS SUGGEST THIS COLD AIR
ADVECTION WILL LOWER TEMPERATURES BELOW THE INHERITED
FORECAST...SO LOWERED ACCORDINGLY. RADAR IMAGERY SHOWS A FOCUSED
LINE OF SNOW SHOWERS NEAR HAVRE...SO INCREASED EVENING POPS TO
CHANCE IN THE WEST AND INCREASED POPS AFTER MIDNIGHT. NO REPORTS
OF RAIN...SO REMOVED FROM WX GRIDS. SCT

PREVIOUS DISCUSSION...
UPPER TROF PUSHING INTO THE WEST COAST WITH SHORTWAVE EJECTING
INTO MONTANA TONIGHT. WEAK COLD FRONT OVER MONTANA WILL SEE A WAVE
MOVE ALONG IT TONIGHT. COLD AIR WILL POUR INTO THE STATE BEHIND
THIS WAVE AND WITH MOISTURE RIDING OVER THE FRONT IN THE SOUTHWEST
FLOW...SHOULD HAVE A BAND OF SNOW DEVELOP. BAND MOVES THROUGH
FAIRLY QUICKLY SO SNOW AMOUNTS WILL BE LIMITED TO AROUND 2 INCHES
FOR MOST AREAS. EXCEPTION WILL BE THE FAR NORTHEAST WHERE UP TO 5
INCHES IS POSSIBLE. WINDS INCREASE BEHIND THE FRONT AS WELL...FOR
POTENTIAL BLOWING SNOW AS WELL. VISIBILITIES WILL BE REDUCED TO
THE GREATEST EXTENT WITH THE HEAVIEST SNOW BUT SHOULDN/T LAST VERY
LONG. HAVE ISSUED WINTER WEATHER ADVISORY FOR ALL ZONES FOR
TONIGHT THROUGH THURSDAY AFTERNOON.

STORM MOVES OFF TO THE EAST LATE THURSDAY WITH ARCTIC HIGH
PRESSURE PUSHING INTO THE STATE. SHOULD SEE TEMPERATURES FALLING
MOST OF THE DAY ON THURSDAY...WITH COLD AIR LINGERING INTO FRIDAY.
COULD ALSO SEE A LITTLE UPSLOPE SNOW INTO THE SOUTHWEST THURSDAY
NIGHT AND FRIDAY. EBERT

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
LONG TERM FORECAST REMAINS PRETTY MUCH THE SAME AS IT WAS LAST
NIGHT WITH ONLY SOME MINOR POP TWEAKS AND A FEW TEMPERATURE CHANGES.
DID REDUCE THE TEMPERATURES SLIGHTLY SATURDAY NIGHT...SUNDAY AND
SUNDAY NIGHT. THE ECMWF IS COLDER THEN THE OPERATIONAL GFS FOR
THE SAME TIME FRAME AND THE GFS ENSEMBLE MEMBERS ARE STARTING TO
GO COLDER SO DECIDED TO LOWER TEMPS A FEW DEGREES ESPECIALLY
ACROSS THE NORTHERN ZONE. BOTH THE GFS AND THE ECMWF SHOW
ACCUMULATING SNOWFALL STARTING SATURDAY NIGHT AND LASTING INTO
SUNDAY MORNING AS UPPER LOW MOVES NORTHEAST FROM THE GREAT BASIN TO
THE NORTHERN PLAINS. MONDAY AFTERNOON THINGS SHOULD DRY OUT
SOMEWHAT AND BOTH GFS AND ECMWF SHOW THIS TREND. UNFORTUNATELY ON
TUESDAY THE MODELS DIVERGE SOMEWHAT. THE GFS BRING ANOTHER SYSTEM
THROUGH TUESDAY NIGHT AND THE ECMWF SHOWS A SIMILAR TREND BUT
WITHOUT AS MUCH QPF. SO DECIDED TO LEAVE THE FORECAST ALONG PAST
MONDAY NIGHT. RSMITH

PREVIOUS DISCUSSION...THE LOW PRESSURE SYSTEM CURRENTLY SPINNING
OFF THE WEST COAST OF CANADA WILL DROP SOUTH TO AN AREA OFF THE
COAST OF CALIFORNIA BY FRIDAY NIGHT. CONCURRENTLY A POLAR VORTEX
SPINNING ACROSS THE NORTHERN CANADIAN PRAIRIE WILL PUSH A MODIFIED
ARCTIC BOUNDARY SOUTH OF NEMONT. MOISTURE EJECTED BY THE WEST
COAST LOW INTO THE VICINITY OF THE BOUNDARY WILL CREATE OVERCAST
AND POSSIBLY INTERMITTENT SNOW SHOWERS OVER THE LOCAL AREA THROUGH
SATURDAY.

THE PACIFIC LOW MOVES ONSHORE AND INTO THE DESERT SOUTHWEST SUNDAY
AND THEN INTO THE CENTRAL PLAINS BY MONDAY NIGHT. THIS LOW
CONTINUE TO EJECT MOISTURE NORTH INTO NEMONT AS THE ARCTIC
BOUNDARY FLUCTUATES. THIS WILL BRING ON A SLIGHTLY BETTER CHANCE
FOR SNOW SHOWERS.

ANOTHER PACIFIC STORM SYSTEM MOVES ALONG THE WEST COAST MONDAY AND
POSSIBLY ASHORE BY TUESDAY. THE MODELS AGREE WITH A LARGE SYSTEM
BUT DISAGREE ON ITS MOVEMENT. THE GFS BRINGS THE UPPER TROUGH
ACROSS THE DIVIDE WHILE THE ECMWF KEEPS THE STORM TO THE WEST OF
THE DIVIDE AND MORE TO THE SOUTH. THE GEM SIDES WITH THE GFS. SO
WILL AMP UP POPS A BIT. HOWEVER THE INCREASING UNCERTAINTY DURING
THE LATER PERIODS WITH ONE MODEL SHOWING HIGH POPS AND THE OTHER
MOSTLY DRY...WILL GO WITH A BLEND FOR NOW.

THE COLDEST TEMPERATURES WILL BE IN THE INITIAL EXTENDED PERIODS.
THEN A RETURN TO MORE SEASONAL TEMPERATURES IS EXPECTED SUNDAY AND
BEYOND. SCT

&&

.AVIATION...
VFR THIS EVENING GIVING WAY TO MVFR CONDITIONS FROM WEST TO EAST
THROUGH MIDNIGHT ACROSS NORTHEAST MONTANA AS LOWER CEILINGS AND
SNOW MOVE INTO THE REGION. OVERNIGHT EXPECT CONDITIONS TO DROP TO
LOW MVFR TO IFR AT MOST LOCATIONS...AND FOR THE DAY ON THURSDAY
EXPECT IFR TO LIFR WITH MODERATE NORTHWEST WIND 15 TO 25 MPH WITH
HIGHER GUSTS. PROTON

&&

.HYDROLOGY...
FLOODING CONTINUES ON THE MUSSELSHELL RIVER ALONG THE
PETROLEUM/GARFIELD COUNTY LINE. THIS WILL CONTINUE TONIGHT INTO
THURSDAY AND WILL BEGIN TO FALL BELOW FLOOD STAGE LATER ON
THURSDAY AS COLDER AIR WORKS IT/S WAY INTO THE REGION.

THE MILK RIVER AT DODSON HAS ROSE TO 16 FEET THIS EVENING AND IS
EXPECTED TO CREST AT 16.7 FEET BY MID DAY ON THURSDAY. IRRIGATION
MANAGEMENT AT THE DODSON DAM REPORTS 2500 CFS PEAK FLOW TODAY OVER
THE NORMAL 700 CFS AND ELEVATED RIVER LEVELS. BELOW DODSON THE
MILK RIVER IS FROZEN OVER AND SOME ICE JAMS ARE POSSIBLE
TONIGHT...HOWEVER NOT EXPECTED TO CAUSE ANY MAJOR PROBLEMS AT THIS
TIME. COLDER AIR AND WINTRY CONDITIONS WILL ASSIST IN STOPPING
THE UPSTREAM SNOW MELT WHICH HAS CAUSED THE TROUBLE IN THE MILK
RIVER. SEE THE LATEST RIVER STATEMENT GTFRVSGGW FOR MORE DETAILS.
PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON MST THURSDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...PETROLEUM...
GARFIELD...NORTHERN PHILLIPS...SOUTHWEST PHILLIPS...NORTHERN
VALLEY.

WINTER WEATHER ADVISORY FROM 4 AM TO 3 PM MST THURSDAY FOR
MCCONE...DAWSON...PRAIRIE...WIBAUX.

WINTER WEATHER ADVISORY FROM 2 AM TO 7 PM MST THURSDAY FOR
DANIELS...SHERIDAN...WESTERN ROOSEVELT...RICHLAND...EASTERN
ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 16, 3:19 PM MST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
319 PM MST WED FEB 16 2011

MTZ016>020-023>027-059>062-172230-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
319 PM MST WED FEB 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR LATE TONIGHT THROUGH
THURSDAY MORNING FOR 2 TO 5 INCHES OF NEW SNOW AND BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW AND BLOWING SNOW WILL CONTINUE THROUGH THURSDAY AFTERNOON.
MUCH COLDER TEMPERATURES ARE EXPECTED INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-022-172230-
PETROLEUM-GARFIELD-
319 PM MST WED FEB 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON FOR
MOST OF PETROLEUM COUNTY AND THE MUSSELSHELL RIVER ALONG THE
PETROLEUM/GARFIELD COUNTY LINE.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR LATE TONIGHT THROUGH
THURSDAY MORNING FOR UP TO 2 INCHES OF NEW SNOW AND BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOODING WILL LINGER ACROSS PETROLEUM COUNTY AND ON THE
MUSSELSHELL RIVER THE REMAINDER OF THE WEEK. COLDER TEMPERATURES
WILL REDUCE SNOW MELT RUNOFF AND ALLOW FLOODING TO GRADUALLY
DIMINISH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Northern Valley

When
February 17, 12:00 AM MST to 8:00 PM MST
Where
Northern Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Spotters reported about 4 inches of new snow with 20 to 35 mph winds and visibilities less than 1/2 mile.

Winter Storm, Daniels

When
February 17, 5:00 AM MST to 8:00 PM MST
Where
Daniels forecast zone
Reported by
Trained Spotter
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Spotters reported 4 to 5 inches of new snow and strong winds. This created whiteout conditions in places.

Winter Storm, Sheridan

When
February 17, 5:00 AM MST to 6:47 PM MST
Where
Sheridan forecast zone
Reported by
Trained Spotter
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Generally 4 inches of new snow fell across the area combined with 30 to 40 mph winds. Whiteout conditions were also observed.

Winter Storm, Central and Southern Valley

When
February 17, 5:00 AM MST to 7:00 PM MST
Where
Central and Southern Valley forecast zone
Reported by
Official NWS Observations
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Three to five inches of new snow fell while winds of 20 to 30 mph created extreme drifting and blowing.

Winter Storm, McCone

When
February 17, 5:00 AM MST to 5:45 PM MST
Where
McCone forecast zone
Reported by
Mesonet
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Several inches of new snow combined with winds of 20 to 40 mph brought visibilities below a 1/2 a mile.

Winter Storm, Dawson

When
February 17, 5:00 AM MST to 5:45 PM MST
Where
Dawson forecast zone
Reported by
COOP Observer
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Several inches of new snow combined with winds of 20 to 40 mph brought visibilities below a 1/2 a mile across the county.

Winter Storm, Wibaux

When
February 17, 5:00 AM MST to 5:45 PM MST
Where
Wibaux forecast zone
Reported by
COOP Observer
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Several inches of new snow combined with winds of 20 to 40 mph brought visibilities below a 1/2 a mile across the county.

Winter Storm, Western Roosevelt

When
February 17, 8:00 AM MST to 5:45 PM MST
Where
Western Roosevelt forecast zone
Reported by
ASOS
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Two inches of snow combined with the loose snow and winds of 25 to over 35 mph made for dangerous conditions with visibilities less than 1/2 a mile and significant drifting.

Winter Storm, Eastern Roosevelt

When
February 17, 8:00 AM MST to 6:47 PM MST
Where
Eastern Roosevelt forecast zone
Reported by
COOP Observer
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Several inches of new snow combined with winds of 20 to 40 mph brought visibilities below a 1/2 a mile.

Winter Storm, Prairie

When
February 17, 8:00 AM MST to 5:45 PM MST
Where
Prairie forecast zone
Reported by
Mesonet
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Several inches of new snow combined with winds of 20 to 40 mph brought visibilities below a 1/2 a mile. Whiteout conditions were also reported.

Winter Storm, Richland

When
February 17, 8:00 AM MST to 6:45 PM MST
Where
Richland forecast zone
Reported by
Trained Spotter
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Several inches of new snow combined with winds of 20 to 40 mph brought visibilities below a 1/2 a mile across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284453, 284454, 284455, 284456, 284471, 284474, 284475, 284469, 284470, 284472, 284473.